Hail, Turner
- When
- August 12, 2:47 PM CST
- Where
- Turner County, 3.73 mi NE of Parker
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.440, -97.080
A thunderstorm produced marginally large hail in Turner County during the afternoon of August 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Turner County during the afternoon of August 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 2:16 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 316 PM CDT TUE AUG 12 2008 .DISCUSSION... SHOULD BE A QUIET NIGHT AFTER DIURNALLY DRIVEN ISOLATED SHOWERS AND THUNDERSTORMS DISSIPATE. WINDS AND CLOUDS WILL DIMINISH QUICKLY BY SUNRISE AND TEMPERATURES WILL FALL INTO THE 50S FOR MOST LOCATIONS. WILL CONTINUE THE IDEA OF A FEW THUNDERSTORMS POSSIBLE OVER CENTRAL SD LATE TONIGHT AS RETURN FLOW SETS UP AND MOISTURE AND MARGINAL INSTABILITY INCREASE. DO NOT EXPECT SEVERE WITH THESE STORMS. WEDNESDAY WILL SEE A CONTINUED SHOT FOR THUNDERSTORMS OVER MAINLY CENTRAL SD INTO THE FAR SOUTHERN CWA. NOT EXPECTING A LOT OUT OF THIS BUT JUST ENOUGH FORCING TO NEED A LOW POP. OTHERWISE...TEMPERATURES SHOULD BE SIMILAR TO TODAY WITH 80S IN MOST LOCATIONS. WEDNESDAY NIGHT SHOULD SEE AN INCREASE IN UPPER LEVEL SUPPORT OVER MAINLY THE WESTERN CWA AND WILL AGAIN INCLUDE SOME LOW POPS. WITH A LITTLE MORE CLOUD COVER EXPECT LOWS TO BE CLOSER TO 60. THURSDAY WILL SEE A LITTLE MORE INSTABILITY AND MUCH BETTER UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DIGS SOUTH INTO THE ROCKIES. EXPECT THURSDAY AND THURSDAY NIGHT TO BE OUR BEST SHOT AT RAINFALL OVER THE NEXT FEW DAYS. WITH INCREASED CLOUD COVER AND RAINFALL POTENTIAL SHOULD SEE MANY LOCATIONS FALL BACK INTO THE 70S FOR HIGHS. BY FRIDAY...MUCH OF THE UPPER LEVEL SUPPORT WILL BE SOUTH OF THE AREA BUT WILL CONTINUE SOME LOW POPS TO ACCOUNT FOR MODEL TIMING ISSUES OVERT HE LAST FEW RUNS. WILL AGAIN SEE COOLER TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 50S. THE EXTENDED RANGE /SAT THRU TUE/ WL MAINLY DEAL WITH THE IMPACTS OF UPR LOW DRIFTING SWRD. QUITE A SCHISM IN SLNS BETWEEN OPERATIONAL AND ENSEMBLES IN BOTH GFS/EC. MOST OPERATIONAL SLNS FAVOR DROPPING THE UPR LOW ON A MUCH WWRD/SWRD TRACK...WITH ENSEMBLES MUCH MORE PROGRESSIVE AND EWRD. OVERALL...ECMWF LKLY A HAPPY MEDIUM FOR THE TIME AND FOLLOWED LOOSELY FOR GUIDANCE. SYSTEM LKLY TO WRAP UP TO S ON SAT WITH LINGERING MOISTURE AXIS THRU WRN/SRN CWA...AND A DRY ELY TRAJECTORY PUSHING INTO NRN/ERN CWA. DEVELOPING ARCS OF PCPN TO S DRIFTING NWRD MAY AFFECT SRN CWA...BUT HARD AT THIS TIME TO JUSTIFY MORE THAN A CHC LVL POP SAT THRU SUNDAY. THE UPR LOW SHUD START TO WANDER SLOWLY NEWRD AFTER BOTTOMING OUT SAT NIGHT. THIS WL KEEP PCPN THREAT GOING FOR SRN THRU ERN CWA RIGHT THRU TUE...WITH OTHERWISE DRIER LOW LVL AIR THRU N. WITH COOLER CORE TO SYSTEM... CLDS/PCPN PATTERN LKLY TO BE MUCH MORE DIURNALLY DRIVEN...MAXING OUT LTR AFTN/EARLY EVNG. WL START TO DROP PROPORTION OF THUNDER MENTION WITH TIME AS SYSTEM EVENS OUT THERMALLY MON INTO TUE. && .AVIATION... VFR CONDITIONS WILL PREVAIL THRU THE PERIOD. LIGHT WINDS...AND LINGERING MOISTURE...WL LEAD TO PATCHY MVFR VSBYS ARND KSUX ARND DAYBREAK WED. MID LVL RETURN FLOW AND MARGINAL INSTABILITY LKLY TO RESULT IN MID CLDS DEVELOPING AFT 09Z W OF THE JAMES VALLEY AND PUSHING EWRD THRU THE MORNING. MID LVL INSTABILITY AXIS IN PLACE...FOR NOW WL MENTION ONLY LOW THREAT FOR HIGH BASED MID LVL SHRA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08/CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT TUE AUG 12 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 445 AM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ALONG AND EAST OF INTERSTATE 29. NO SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON ON WEDNESDAY...HOWEVER SEVERE THUNDERSTORMS ARE NOT LIKELY. THERE IS A BETTER CHANCE FOR THUNDERSTORMS THURSDAY...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE ALONG AND WEST OF THE JAMES VALLEY LATE THURSDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The Sioux Falls radar (KFSD), 33 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131123.